January  2020, 19(1): 113-122. doi: 10.3934/cpaa.2020007

Estimates for sums of eigenvalues of the free plate via the fourier transform

1. 

Dipartimento di Matematica e Applicazioni "R. Caccioppoli", Università degli Studi di Napoli Federico II, Napoli, Italy

2. 

Department of Mathematics, Bucknell University, Lewisburg, Pennsylvania 17837

* Corresponding author

Received  October 2018 Revised  April 2019 Published  July 2019

We obtain estimates for sums of eigenvalues of the free plate under tension in terms of the dimension of the ambient space, the volume of the domain, and the tension parameter. We consequently obtain similar estimates for the eigenvalues. Our results generalize those of Kröger for the free membrane contained in [16].

Citation: Barbara Brandolini, Francesco Chiacchio, Jeffrey J. Langford. Estimates for sums of eigenvalues of the free plate via the fourier transform. Communications on Pure & Applied Analysis, 2020, 19 (1) : 113-122. doi: 10.3934/cpaa.2020007
References:
[1]

M. S. Ashbaugh and R. D. Benguria, On Rayleigh's conjecture for the clamped plate and its generalization to three dimensions, Duke Math. J., 78 (1995), 1-17.  doi: 10.1215/S0012-7094-95-07801-6.  Google Scholar

[2]

M. S. Ashbaugh and R. S. Laugesen, Fundamental tones and buckling loads of clamped plates, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 23 (1996), 383-402.   Google Scholar

[3]

B. BrandoliniF. ChiacchioE. Dryden and J. J. Langford, Sharp Poincaré inequalities in a class of non-convex sets, J. Spectr. Theory, 8 (2018), 1583-1615.  doi: 10.4171/JST/236.  Google Scholar

[4]

B. BrandoliniF. Chiacchio and C. Trombetti, Sharp estimates for eigenfunctions of a Neumann problem, Comm. Partial Differential Equations, 34 (2009), 1317-1337.  doi: 10.1080/03605300903089859.  Google Scholar

[5]

B. BrandoliniF. Chiacchio and C. Trombetti, Optimal lower bounds for eigenvalues of linear and nonlinear Neumann problems, Proc. Roy. Soc. Edinburgh Sect. A, 145 (2015), 31-45.  doi: 10.1017/S0308210513000371.  Google Scholar

[6]

L. M. Chasman, An isoperimetric inequality for fundamental tones of free plates, Comm. Math. Phys., 303 (2011), 421-449.  doi: 10.1007/s00220-010-1171-z.  Google Scholar

[7]

L. M. Chasman, An isoperimetric inequality for fundamental tones of free plates with nonzero Poisson's ratio, Appl. Anal., 95 (2016), 1700-1735.  doi: 10.1080/00036811.2015.1068299.  Google Scholar

[8]

Q. M. Cheng and G. Wei, A lower bound for eigenvalues of a clamped plate problem, Calc. Var. Partial Differential Equations, 42 (2011), 579–590. doi: 10.1007/s00526-011-0399-6.  Google Scholar

[9]

Q. M. Cheng and G. Wei, Upper and lower bounds for eigenvalues of the clamped plate problem, J. Differential Equations, 255 (2013), 220–233. doi: 10.1016/j.jde.2013.04.004.  Google Scholar

[10]

B. Dittmar, Sums of reciprocal eigenvalues of the Laplacian, Math. Nachr., 237 (2002), 45–61. doi: 10.1002/1522-2616(200211)245:1<45::AID-MANA45>3.0.CO;2-L.  Google Scholar

[11]

B. Dittmar, Sums of free membrane eigenvalues, J. Anal. Math., 95 (2005), 323–332. doi: 10.1007/BF02791506.  Google Scholar

[12]

P. Freitas and J. B. Kennedy, Summation formula inequalities for eigenvalues of Schrödinger operators, J. Spectr. Theory, 6 (2016), 483–503. doi: 10.4171/JST/130.  Google Scholar

[13]

F. Gazzola, H.-C. Grunau and G. Sweers, Polyharmonic Boundary Value Problems. Positivity Preserving and Nonlinear Higher Order Elliptic Equations in Bounded Domains, Lecture Notes in Mathematics, 1991. Springer-Verlag, Berlin, 2010. doi: 10.1007/978-3-642-12245-3.  Google Scholar

[14]

E. M. Harrell and J. Stubbe, On trace identities and universal eigenvalue estimates for some partial differential operators, Trans. Amer. Math. Soc., 349 (1997), 1797-1809.  doi: 10.1090/S0002-9947-97-01846-1.  Google Scholar

[15]

B. Kawohl, H. A. Levine and W. Velte, Buckling eigenvalues for a clamped plate embedded in an elastic medium and related questions, SIAM J. Math. Anal., 24 (1993), 327–340. doi: 10.1137/0524022.  Google Scholar

[16]

P. Kröger, Upper bounds for the Neumann eigenvalues on a bounded domain in Euclidean space, J. Funct. Anal., 106 (1992), 353–357. doi: 10.1016/0022-1236(92)90052-K.  Google Scholar

[17]

P. Kröger, Estimates for sums of eigenvalues of the Laplacian, J. Funct. Anal., 126 (1994), 217–227. doi: 10.1006/jfan.1994.1146.  Google Scholar

[18]

A. Laptev, Dirichlet and Neumann eigenvalue problems on domains in Euclidean spaces, J. Funct. Anal., 151 (1997), 531–545. doi: 10.1006/jfan.1997.3155.  Google Scholar

[19]

R. S. Laugesen and B. A. Siudeja, Sums of Laplace eigenvalues–rotationally symmetric maximizers in the plane, J. Funct. Anal., 260 (2011), 1795–1823. doi: 10.1016/j.jfa.2010.12.018.  Google Scholar

[20]

L. Li and L. Tang, Some upper bounds for sums of eigenvalues of the Neumann Laplacian, Proc. Amer. Math. Soc., 134 (2006), 3301–3307. doi: 10.1090/S0002-9939-06-08355-9.  Google Scholar

[21]

P. Li and S. T. Yau, On the Schrödinger equation and the eigenvalue problem, Comm. Math. Phys., 88 (1983), 309–318.  Google Scholar

[22]

A. D. Melas, A lower bound for sums of eigenvalues of the Laplacian, Proc. Amer. Math. Soc., 131 (2003), 631–636. doi: 10.1090/S0002-9939-02-06834-X.  Google Scholar

[23]

N. Nadirashvili, Rayleigh's conjecture on the principal frequency of the clamped plate, Arch. Ration. Mech. Anal., 129 (1995), 1-10.  doi: 10.1007/BF00375124.  Google Scholar

[24]

Y. Safarov and D. Vassiliev, The Asymptotic Distribution of Eigenvalues of Partial Differential Operators (English summary), Translated from the Russian manuscript by the authors. Translations of Mathematical Monographs, 155. American Mathematical Society, Providence, RI, 1997.  Google Scholar

[25]

B. A. Siudeja, Generalized tight $p$-frames and spectral bounds for Laplacian-like operators, Appl. Comput. Harmon. Anal., 42 (2017), 167-198.  doi: 10.1016/j.acha.2015.08.001.  Google Scholar

[26]

G. Szegő, Inequalities for certain eigenvalues of a membrane of given area, J. Rational Mech. Anal., 3 (1954), 343-356.  doi: 10.1512/iumj.1954.3.53017.  Google Scholar

[27]

G. Talenti, On the first eigenvalue of the clamped plate, Ann. Mat. Pura Appl., 129 (1981), 265-280.  doi: 10.1007/BF01762146.  Google Scholar

[28]

S. Yıldırım Yolcu and T. Yolcu, Estimates on the eigenvalues of the clamped plate problem on domains in Euclidean spaces, J. Math. Phys., 54 (2013), 043515, 13 pp. doi: 10.1063/1.4801446.  Google Scholar

[29]

H. Weinberger, An isoperimetric inequality for the $N$-dimensional free membrane problem, J. Rational Mech. Anal., 5 (1956), 633-636.  doi: 10.1512/iumj.1956.5.55021.  Google Scholar

show all references

References:
[1]

M. S. Ashbaugh and R. D. Benguria, On Rayleigh's conjecture for the clamped plate and its generalization to three dimensions, Duke Math. J., 78 (1995), 1-17.  doi: 10.1215/S0012-7094-95-07801-6.  Google Scholar

[2]

M. S. Ashbaugh and R. S. Laugesen, Fundamental tones and buckling loads of clamped plates, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 23 (1996), 383-402.   Google Scholar

[3]

B. BrandoliniF. ChiacchioE. Dryden and J. J. Langford, Sharp Poincaré inequalities in a class of non-convex sets, J. Spectr. Theory, 8 (2018), 1583-1615.  doi: 10.4171/JST/236.  Google Scholar

[4]

B. BrandoliniF. Chiacchio and C. Trombetti, Sharp estimates for eigenfunctions of a Neumann problem, Comm. Partial Differential Equations, 34 (2009), 1317-1337.  doi: 10.1080/03605300903089859.  Google Scholar

[5]

B. BrandoliniF. Chiacchio and C. Trombetti, Optimal lower bounds for eigenvalues of linear and nonlinear Neumann problems, Proc. Roy. Soc. Edinburgh Sect. A, 145 (2015), 31-45.  doi: 10.1017/S0308210513000371.  Google Scholar

[6]

L. M. Chasman, An isoperimetric inequality for fundamental tones of free plates, Comm. Math. Phys., 303 (2011), 421-449.  doi: 10.1007/s00220-010-1171-z.  Google Scholar

[7]

L. M. Chasman, An isoperimetric inequality for fundamental tones of free plates with nonzero Poisson's ratio, Appl. Anal., 95 (2016), 1700-1735.  doi: 10.1080/00036811.2015.1068299.  Google Scholar

[8]

Q. M. Cheng and G. Wei, A lower bound for eigenvalues of a clamped plate problem, Calc. Var. Partial Differential Equations, 42 (2011), 579–590. doi: 10.1007/s00526-011-0399-6.  Google Scholar

[9]

Q. M. Cheng and G. Wei, Upper and lower bounds for eigenvalues of the clamped plate problem, J. Differential Equations, 255 (2013), 220–233. doi: 10.1016/j.jde.2013.04.004.  Google Scholar

[10]

B. Dittmar, Sums of reciprocal eigenvalues of the Laplacian, Math. Nachr., 237 (2002), 45–61. doi: 10.1002/1522-2616(200211)245:1<45::AID-MANA45>3.0.CO;2-L.  Google Scholar

[11]

B. Dittmar, Sums of free membrane eigenvalues, J. Anal. Math., 95 (2005), 323–332. doi: 10.1007/BF02791506.  Google Scholar

[12]

P. Freitas and J. B. Kennedy, Summation formula inequalities for eigenvalues of Schrödinger operators, J. Spectr. Theory, 6 (2016), 483–503. doi: 10.4171/JST/130.  Google Scholar

[13]

F. Gazzola, H.-C. Grunau and G. Sweers, Polyharmonic Boundary Value Problems. Positivity Preserving and Nonlinear Higher Order Elliptic Equations in Bounded Domains, Lecture Notes in Mathematics, 1991. Springer-Verlag, Berlin, 2010. doi: 10.1007/978-3-642-12245-3.  Google Scholar

[14]

E. M. Harrell and J. Stubbe, On trace identities and universal eigenvalue estimates for some partial differential operators, Trans. Amer. Math. Soc., 349 (1997), 1797-1809.  doi: 10.1090/S0002-9947-97-01846-1.  Google Scholar

[15]

B. Kawohl, H. A. Levine and W. Velte, Buckling eigenvalues for a clamped plate embedded in an elastic medium and related questions, SIAM J. Math. Anal., 24 (1993), 327–340. doi: 10.1137/0524022.  Google Scholar

[16]

P. Kröger, Upper bounds for the Neumann eigenvalues on a bounded domain in Euclidean space, J. Funct. Anal., 106 (1992), 353–357. doi: 10.1016/0022-1236(92)90052-K.  Google Scholar

[17]

P. Kröger, Estimates for sums of eigenvalues of the Laplacian, J. Funct. Anal., 126 (1994), 217–227. doi: 10.1006/jfan.1994.1146.  Google Scholar

[18]

A. Laptev, Dirichlet and Neumann eigenvalue problems on domains in Euclidean spaces, J. Funct. Anal., 151 (1997), 531–545. doi: 10.1006/jfan.1997.3155.  Google Scholar

[19]

R. S. Laugesen and B. A. Siudeja, Sums of Laplace eigenvalues–rotationally symmetric maximizers in the plane, J. Funct. Anal., 260 (2011), 1795–1823. doi: 10.1016/j.jfa.2010.12.018.  Google Scholar

[20]

L. Li and L. Tang, Some upper bounds for sums of eigenvalues of the Neumann Laplacian, Proc. Amer. Math. Soc., 134 (2006), 3301–3307. doi: 10.1090/S0002-9939-06-08355-9.  Google Scholar

[21]

P. Li and S. T. Yau, On the Schrödinger equation and the eigenvalue problem, Comm. Math. Phys., 88 (1983), 309–318.  Google Scholar

[22]

A. D. Melas, A lower bound for sums of eigenvalues of the Laplacian, Proc. Amer. Math. Soc., 131 (2003), 631–636. doi: 10.1090/S0002-9939-02-06834-X.  Google Scholar

[23]

N. Nadirashvili, Rayleigh's conjecture on the principal frequency of the clamped plate, Arch. Ration. Mech. Anal., 129 (1995), 1-10.  doi: 10.1007/BF00375124.  Google Scholar

[24]

Y. Safarov and D. Vassiliev, The Asymptotic Distribution of Eigenvalues of Partial Differential Operators (English summary), Translated from the Russian manuscript by the authors. Translations of Mathematical Monographs, 155. American Mathematical Society, Providence, RI, 1997.  Google Scholar

[25]

B. A. Siudeja, Generalized tight $p$-frames and spectral bounds for Laplacian-like operators, Appl. Comput. Harmon. Anal., 42 (2017), 167-198.  doi: 10.1016/j.acha.2015.08.001.  Google Scholar

[26]

G. Szegő, Inequalities for certain eigenvalues of a membrane of given area, J. Rational Mech. Anal., 3 (1954), 343-356.  doi: 10.1512/iumj.1954.3.53017.  Google Scholar

[27]

G. Talenti, On the first eigenvalue of the clamped plate, Ann. Mat. Pura Appl., 129 (1981), 265-280.  doi: 10.1007/BF01762146.  Google Scholar

[28]

S. Yıldırım Yolcu and T. Yolcu, Estimates on the eigenvalues of the clamped plate problem on domains in Euclidean spaces, J. Math. Phys., 54 (2013), 043515, 13 pp. doi: 10.1063/1.4801446.  Google Scholar

[29]

H. Weinberger, An isoperimetric inequality for the $N$-dimensional free membrane problem, J. Rational Mech. Anal., 5 (1956), 633-636.  doi: 10.1512/iumj.1956.5.55021.  Google Scholar

[1]

Mostafa Mbekhta. Representation and approximation of the polar factor of an operator on a Hilbert space. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020463

[2]

Zedong Yang, Guotao Wang, Ravi P. Agarwal, Haiyong Xu. Existence and nonexistence of entire positive radial solutions for a class of Schrödinger elliptic systems involving a nonlinear operator. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020436

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (122)
  • HTML views (193)
  • Cited by (0)

[Back to Top]